Texas, 2013

Hail and Damaging Wind in Texas, March 30, 2013

March 30, 2013 · NWS SHV · 2 events in 2 counties and zones

Three supercell thunderstorms developed during the early afternoon hours on the 30th over extreme Eastern Texas and North Louisiana, several hours after scattered showers and thunderstorms spread across the region. The thunderstorms developed along a pair of surface boundaries leftover from the morning convection, with adequate shear and afternoon heating contributing to moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Three supercell thunderstorms developed during the early afternoon hours on the 30th over extreme Eastern Texas and North Louisiana, several hours after scattered showers and thunderstorms spread across the region. The thunderstorms developed along a pair of surface boundaries leftover from the morning convection, with adequate shear and afternoon heating contributing to moderate instability. One supercell developed over Bowie County Texas and produced damaging winds which downed power lines while also producing copious amounts of small hail which covered the ground. The second supercell developed over Cass County Texas, and moved into Caddo, Desoto, and Sabine Parishes in Northwest Louisiana. This storm produced a large swath of dime to golfball size hail and damaging winds which blew down trees and power lines as it tracked across West and South Shreveport and the east side of Stonewall. The hail fell for nearly 10 minutes across Shreveport, and covered the ground from several inches up to a foot deep over South Shreveport. The third supercell developed over southwest Jackson Parish, which produced damaging winds which downed trees in Jonesboro, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 9:28 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 30, 9:28 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CDT SAT MAR 30 2013

.DISCUSSION...
UPPER-LEVEL DISTURBANCE PUSHING EAST ACROSS THE REGION THIS MORNING
WITH CONVECTION MAINLY CONFINED TO SOUTHERN ARKANSAS AND NORTH
LOUISIANA. HOWEVER...WITH ADDITIONAL CONVECTION PUSHING SOUTHEAST
ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS...MAINTAINED
ELEVATED POPS ACROSS THE INTERSTATE 30 CORRIDOR FOR THIS UPDATE.
REST OF THE FORECAST LOOKS ON TRACK. EXPECT MOSTLY CLOUDY SKIES
THROUGHOUT THE DAY WITH TEMPERATURES APPROACHING 70 DEGREES. WITH
SURFACE LOW LINGERING ACROSS CENTRAL TEXAS...COULD SEE ADDITIONAL
WARM SECTOR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON ACROSS
EAST TEXAS AND SOUTHEAST OKLAHOMA. /05/

&&

.AVIATION...
SHORT WAVE TROUGH CENTERED OVER NW LA THIS SATURDAY MORNING TO PUSH
E TO MS BY THIS SATURDAY EVENING.  ACCORDINGLY EXPECT SLOW
IMPROVEMENT FROM CURRENT IFR CEILINGS TO VFR CEILINGS AS PCPN ENDS
FROM W TO E IN THE WAKE OF THIS TROUGH DURING LATE THIS SATURDAY
MORNING AND THROUGH THIS EVENING.  LOW CEILINGS AND VSBY TO RETURN
FOR SUNDAY MORNING WITH CONTINUED MOIST SRLY FLOW AND YET ANOTHER
SHORT WAVE TROUGH PASSAGE FOR SUNDAY.  /VIII./

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT SAT MAR 30 2013/

DISCUSSION...
AN ACTIVE WEATHER SCENARIO EXPECTED FOR THE NEXT FIVE TO SIX DAYS
ACROSS THE REGION. FOR TODAY...A STRONG SHORT WAVE IN NORTHWEST
FLOW ALOFT WAS BEARING DOWN ON THE CWA. SHOWERS AND A FEW STRONG
THUNDERSTORMS WILL BE LIKELY...MAINLY DURING THE MORNING HOURS. BY
EARLY AFTERNOON...THE SYSTEM SHOULD BE EAST OF THE CWA...ALLOWING
SOME BREAKS IN THE CLOUD COVER. THIS WILL KEEP TEMPERATURES FROM
WARMING THROUGH MIDDAY...BUT STILL EXPECT READINGS TO REACH 70 TO
75 MOST AREAS THIS AFTERNOON. NEXT SHORT WAVE NOT FAR BEHIND...AND
IT LOOKS LIKE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REACH THE
AREA EARLY SUNDAY. THIS ROUND WILL ALSO BRING A SURFACE FRONT.
HOWEVER...WITHOUT SUPPORT ALOFT...THE FRONT LOOKS LIKE IT WILL
STALL...POSSIBLY NEAR INTERSTATE 20...CREATING A CONVERGENCE ZONE
FOR ADDITIONAL CONVECTION THROUGH SUNDAY NIGHT AND EVEN INTO
MONDAY. THEN LATE ON MONDAY...A STRONGER PUSH OF COLD AIR WILL
FINALLY REACH THE REGION...DRIVING THE COLD FRONT TO NEAR THE GULF
COAST ON TUESDAY. THIS WILL BE FOLLOWED BY A SHIFT IN UPPER
PATTERN TO A MORE SOUTHWEST FLOW...AS A TROUGH DIGS INTO THE
SOUTHERN ROCKIES. MOISTURE WILL OVERRIDE THE COLDER SURFACE
AIR...SETTING UP AN ISENTROPIC RAIN EVENT. EXPECT PERIODS OF RAIN
TO CONTINUE UNTIL THE UPPER TROUGH SHIFTS EAST OF THE REGION
DURING THE DAY THURSDAY.

MODELS ARE STILL IN FAIRLY GOOD AGREEMENT WITH THE PROGRESSION OF
EVENTS THROUGH NEXT THURSDAY. HOWEVER...THE ECM NOW HAS THE
DEEPER THROUGH OVER THE ARKLATEX BY 12Z THURSDAY.

TEMPERATURES WILL REMAIN FAIRLY MILD UNTIL THE COLD AIR ARRIVES
MONDAY NIGHT...WITH LOWS MOSTLY IN THE 50S AND LOWER 60S AND HIGHS
IN THE 70S. AIRMASS BEHIND THE FRONT WILL BRING LOWS BACK INTO THE
40S MONDAY NIGHT WITH SOME 30S NORTHERN AREAS FOR THE MID WEEK
PERIOD. HIGH TEMPERATURES WILL FALL INTO THE 50S AND 60S...BUT
SHOULD WARM BACK INTO THE 70S FRIDAY.

AVIATION...
COMPLEX AND UNCERTAIN FCST TO SAY THE LEAST. LINE OF CONVECTION
CURRENTLY MOVING ACROSS N TX SHOULD IS EXPECTED TO BE NEAR A
KELD-KSHV/KLFK LINE AROUND THE START OF THE 12Z TAF PERIOD.
CONVECTION HAS BEEN STRONG AND OCCASIONALLY SVR AT TIMES BUT SHOULD
WEAKEN AS IT CONTINUES TO MOVE SEWD AND ENCOUNTERS A MORE STABLE
AIRMASS. HOW FAR SOUTH AND EAST THE LINE CAN MAKE IT IS STILL
UNCERTAIN AND WILL PROBABLY BE A LAST MINUTE DECISION FOR THE TAFS
BUT SHWRS/TSTMS ASSOCIATED WITH THIS LINE WILL LIKELY CONTINUE TO
AFFECT PORTIONS OF E TX AND LA INTO THIS AFTERNOON WHILE BECOMING
MORE SCT IN NATURE. FARTHER NORTH...SCATTERED SHWRS/TSTMS OVER CNTRL
OK MAY EVENTUALLY AFFECT SE OK/SRN AR AND HIGHER CHANCES FOR
REDEVELOPMENT AFTER 31/00Z EXIST IN THIS AREA AS WELL.

ABSENT ANY THE CONVECTION...CANNOT RULE OUT SOME LOW STRATUS AND
MVFR CONDITIONS AT KLFK THROUGH 30/14Z. OTHERWISE...MOST TERMINALS
SHOULD BE VFR FOR MOST OF THE TAF PERIOD BUT A SIMILAR SITUATION IS
POSSIBLE EARLY SUNDAY MORNING AND THE DEVELOPMENT OF MVFR/IFR
CIGS/VSBYS WILL BE POSSIBLE ONCE AGAIN. DETERIORATING CONDITIONS
SHOULD BE EXPECTED WITH ANY TSTMS...INCLUDING IFR/LIFR CONDITIONS
AND STRONG GUSTY WINDS. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  59  75  59  76 /  70  20  70  40  20
MLU  70  57  74  56  73 /  80  20  80  60  40
DEQ  71  58  71  54  70 /  80  40  50  20  30
TXK  71  59  72  56  72 /  80  40  70  30  20
ELD  69  57  73  55  72 /  90  30  80  40  30
TYR  74  61  74  59  76 /  40  20  70  30  20
GGG  74  59  73  58  76 /  50  20  70  40  20
LFK  77  60  76  59  79 /  30  10  60  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/08/08
Hazardous weather outlook, Mar 30, 10:45 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT MAR 30 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE SOUTHEAST ACROSS PORTIONS OF THE FOUR STATE REGION THIS
AFTERNOON. SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS
ADDITIONAL DISTURBANCES ALOFT AND A COLD FRONT MOVE INTO THE
REGION. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

05

In the hours before

Special weather statement, Mar 30, 12:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT SAT MAR 30 2013

LAZ013-019-301945-
JACKSON-WINN-
145 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO...

AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JONESBORO...MOVING SOUTHEAST AT
30 MPH.

MOTHBALL SIZE HAIL IS EXPECTED WITH THIS STORM.

VIII.
Special weather statement, Mar 30, 1:03 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT SAT MAR 30 2013

LAZ001-002-010-011-302000-
BOSSIER-CADDO-DE SOTO-RED RIVER-
203 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...GREENWOOD...SHREVEPORT AND STONEWALL...

AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF WASKOM...OR 15 MILES
NORTHWEST OF SHREVEPORT...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

VIII.
Special weather statement, Mar 30, 1:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT SAT MAR 30 2013

LAZ001-002-010-011-302015-
BOSSIER-CADDO-DE SOTO-RED RIVER-
215 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...SHREVEPORT AND STONEWALL...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BLANCHARD...OR
11 MILES NORTHWEST OF SHREVEPORT...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VIII.

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
March 30, 1:24 PM CST
Where
Bowie County, 1.86 mi ENE of Bethlehem
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.560, -94.540

Powerlines were downed on Robinson Road near New Boston, Texas.

Hail, Cass

When
March 30, 2:45 PM CST
Where
Cass County, 2.22 mi NW of Bogus Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.940, -94.160

Golfball size hail was reported approximately 12 miles south of Atlanta, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434249, 434265.